Alert archive / Illinois / Flash Flood Warnings in 2022

Flash Flood Warning 23, NWS Lincoln, IL

July 24, 2022Lawrence County, Illinois

NWS Lincoln, IL issued this flash flood warning at Jul 24, 2022, 9:44 PM CDT for Lawrence County, Illinois. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2022, 9:44 PM CDT (02:44 UTC)
Expired
Jul 25, 2022, 12:45 AM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

County Lawrence County, IL

The radar

The Evansville,IN radar (KVWX), 52 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 9:53 PM CDTHEAVY RAIN 3.11Lawrenceville Airport, ILASOS STATION KLWV LAWRENCEVILLE AP.
Jul 24, 11:15 PM CDTFLASH FLOOD3 S Russellville, ILFLOODING ON ROUTE 33 SOUTH OF RUSSELLVILLE FROM EVENING HEAVY RAINS.
Jul 24, 11:36 PM CDTHEAVY RAIN 4.12Lawrenceville Airport, ILRAINFALL SINCE 530 PM TODAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 91 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2022-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2022-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
171 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

531 
WGUS53 KILX 250244
FFWILX
ILC101-250545-
/O.NEW.KILX.FF.W.0023.220725T0244Z-220725T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
944 PM CDT Sun Jul 24 2022

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Central Lawrence County in southeastern Illinois...

* Until 1245 AM CDT.

* At 943 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Lawrenceville, Russellville, Birds, Pinkstaff, Lawrenceville 
  Airport, Billett and Petrolia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3860 8763 3865 8781 3884 8779 3884 8753
      3883 8752 3882 8753 3878 8750 3877 8751
      3877 8750 3875 8750 3874 8750 3872 8752
      3870 8752 3868 8753 3867 8758 3866 8760
      3865 8760 3864 8762 3863 8762

FLASH FLOOD...RADAR INDICATED

$$

25
2 follow-up statements
841 
WGUS73 KILX 250434
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
1134 PM CDT Sun Jul 24 2022

ILC101-250545-
/O.CON.KILX.FF.W.0023.000000T0000Z-220725T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lawrence IL-
1134 PM CDT Sun Jul 24 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT MONDAY 
FOR CENTRAL LAWRENCE COUNTY...

At 1127 PM CDT, Doppler radar indicated thunderstorms that were 
producing heavy rain across the warned area earlier this evening are 
diminishing in Lawrence county. Between 3 and 5 inches of rain have 
fallen east of Lawrenceville since supper time. The dispatch center 
reported flooding along route 33 south of Russellville at 1115 pm. 
The Lawrenceville airport measured 4.10 inches of rain since 530 pm.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Lawrenceville, Russellville, Birds, Pinkstaff, Lawrenceville 
  Airport, Billett and Petrolia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3860 8763 3865 8781 3884 8779 3884 8753
      3883 8752 3882 8753 3878 8750 3877 8751
      3877 8750 3875 8750 3874 8750 3872 8752
      3870 8752 3868 8753 3867 8758 3866 8760
      3865 8760 3864 8762 3863 8762

FLASH FLOOD...RADAR INDICATED

$$

07
925 
WGUS73 KILX 250544
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
1244 AM CDT Mon Jul 25 2022

ILC101-250554-
/O.EXP.KILX.FF.W.0023.000000T0000Z-220725T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lawrence IL-
1244 AM CDT Mon Jul 25 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 1245 AM CDT EARLY THIS MORNING 
FOR CENTRAL LAWRENCE COUNTY...

The heavy rain has ended. However, standing water will continue in 
eastern parts of the county, and a Flood Warning has been issued 
until 6 AM. Please continue to heed remaining road closures.

LAT...LON 3860 8763 3865 8781 3884 8779 3884 8753
      3883 8752 3882 8753 3878 8750 3877 8751
      3877 8750 3875 8750 3874 8750 3872 8752
      3870 8752 3868 8753 3867 8758 3866 8760
      3865 8760 3864 8762 3863 8762

$$

Geelhart

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 9:18 PM CDT, 26 minutes earlier.

Area forecast discussion, Jul 24, 9:18 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
918 PM CDT Sun Jul 24 2022

.SYNOPSIS...
Issued at 308 PM CDT Sun Jul 24 2022

Scattered strong to severe thunderstorms will develop late this
afternoon into early this evening...primarily along and south of a
Paris to Shelbyville line. Once the storms push further southeast
later this evening, partly cloudy and dry conditions are expected
for the remainder of the night.

&&

.UPDATE...
Issued at 918 PM CDT Sun Jul 24 2022

Storms in southeast IL do not want to quit. Storms continue over
eastern and southeastern Lawrence county but should be out in
about an hour as the front that has been moving south through the
CWA finally gets south of our area. Believe the severe threat is
over so will be canceling the watch over the whole area. However,
the multiple rounds of heavy rainfall could cause a flash flood
or flooding threat. However, this will be outside of the forecast
and more of short term issue that will be looking into. Lots of
the CWA is cloud free and other areas south of I-72 are just
seeing high clouds. Eventually the storms in the southeast will
push out of the area, likely before midnight. The rest of the
night should be dry, but will hang onto a slight chance in case an
elevated shower or two develops late tonight, just north of the
front. Update will be forthcoming.

&&

.SHORT TERM...(This evening through Monday)
ISSUED AT 308 PM CDT Sun Jul 24 2022

19z/2pm surface analysis shows a cold front approaching I-55 from
the northwest. A couple bands of showers persist well ahead of the
front across the eastern KILX CWA: however, no significant
convection has formed yet. The airmass along/south of a Paris to
Shelbyville line has become moderately unstable, with latest
mesoanalysis suggesting MLCAPEs of 3000-3500J/kg. While deep layer
shear remains modest, think enough instability exists to support
scattered strong to severe storms along mesoscale outflow
boundaries and/or the approaching synoptic cold front as the
afternoon progresses. Am beginning to see agitated Cu and a few
radar echoes developing along I-70...and think this will be the
area to watch between now and about 23z/6pm. Damaging wind gusts
and large hail will be the primary risks from the storms.

The cold front will settle southward to I-70 later this evening,
then further south to the Ohio River by Monday morning. After some
lingering showers/thunder across the E/SE CWA this evening, think
conditions will dry out across the board overnight into Monday
morning as a weak bubble of high pressure builds into northern
Illinois. As the high shifts further eastward and a wave of low
pressure develops along the trailing end of the stalled frontal
boundary, clouds will be on the increase from west to east by
Monday afternoon. A few showers could develop late in the day,
especially along/southwest of a Macomb to Springfield line. Thanks
to northerly winds behind the front and ample cloud cover, highs
on Monday will be considerably cooler...with readings mainly in
the upper 70s and lower 80s.

.LONG TERM...(Monday night through Sunday)
ISSUED AT 308 PM CDT Sun Jul 24 2022

As low pressure tracks along the front, an area of showers and
thunderstorms will spread across south-central Illinois Monday
night into Tuesday. While there is still some uncertainty
concerning the exact placement of the heaviest rainfall axis,
confidence is growing that locations south of I-72 will be
favored. Given a continued supply of ample moisture flowing across
the boundary, rainfall amounts in excess of 2 inches will be
possible, which could lead to some flash flooding concerns. The
current forecast places the heaviest rain along/south of a
Jacksonville...to Taylorville...to Robinson line, but this may
shift slightly north/south with future forecast packages. Once
placement becomes more certain, a Flood Watch may need to be
considered.

After a lull in precip chances Tuesday afternoon/night, another
cold front will approach from the northwest by the middle of the
week. As a result, thunderstorm chances will increase Wednesday
into Thursday before the front slowly pushes southward out of the
area by Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 630 PM CDT Sun Jul 24 2022

Cold front has settled southward to the I-70 corridor early this
evening...with winds veering to NW at all central Illinois
terminals. Mid/high clouds will gradually clear from northwest to
southeast this evening, followed by mostly clear conditions
overnight into Monday morning. While mid/high clouds will once
again be on the increase by Monday afternoon, any lower ceilings
or precip associated with the next approaching system will hold
off until after 00z Tue.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Auten
SYNOPSIS...Barnes
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Barnes
Hazardous weather outlook, Jul 24, 3:16 PM CDT, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
316 PM CDT Sun Jul 24 2022

ILZ027>031-036>038-040>042-047>050-250730-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-Cass-Menard-Scott-Morgan-
316 PM CDT Sun Jul 24 2022

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Isolated thunderstorms are possible this afternoon. Severe weather
is not expected with these storms.

Heat index values up to 95 degrees are possible late this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periods of thunderstorms are expected from Monday night through
Thursday. It currently appears the threat of severe weather will be
low. However, areas of heavy rain will occur Monday night and
Tuesday, mainly near and south of the I-72 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ043>046-051>057-061-250730-
De Witt-Piatt-Champaign-Vermilion-Sangamon-Christian-Macon-Moultrie-
Douglas-Coles-Edgar-Shelby-
316 PM CDT Sun Jul 24 2022

This Hazardous Weather Outlook is for central Illinois and east
central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected through early evening. A few of
the storms may be strong or locally severe, with damaging winds the
main concern.

Heat index values of around 100 to as high as 105 degrees are likely
this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periods of thunderstorms are expected from Monday night through
Thursday night. It currently appears the threat of severe weather
will be low. However, areas of heavy rain will occur Monday night and
Tuesday morning, mainly from Springfield to Mattoon southward.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed until 7 pm this evening.

ILZ062-063-066>068-071>073-250730-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
316 PM CDT Sun Jul 24 2022

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Tonight.

Heat index values 105 to 110 degrees are likely until this evening.

Scattered thunderstorms will move into the area this afternoon,
lingering through the evening. A few of the storms may be strong or
locally severe, with damaging winds the main concern.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periods of thunderstorms are expected from Monday night through
Friday morning. While severe weather is not expected to be
widespread, a few of the storms may be strong to severe, mainly
during the afternoons. Areas of heavy rain will also occur Monday
night and Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed until 8 pm this evening.

37

In the hours before

Local storm report, Jul 24, 7:13 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
713 PM CDT SUN JUL 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TSTM WND GST     LAWRENCEVILLE AIRPORT   38.76N 87.60W
07/24/2022  M60 MPH          LAWRENCE           IL   ASOS

&&
Special weather statement, Jul 24, 8:54 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Lincoln IL
854 PM CDT Sun Jul 24 2022

ILZ073-250215-
Lawrence-
854 PM CDT Sun Jul 24 2022

...A strong thunderstorm will impact portions of southwestern
Lawrence County through 915 PM CDT...

At 853 PM CDT, Doppler radar was tracking a strong thunderstorm over
St. Francisville, or 7 miles south of Lawrenceville, moving southeast
at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southeastern
Lawrence County, including the following locations... Billett, Mount
Carmel Airport and St. Francisville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Illinois.

&&

LAT...LON 3863 8783 3869 8762 3867 8759 3865 8760
      3864 8762 3860 8762 3859 8761 3859 8764
      3858 8764 3857 8765 3857 8777
TIME...MOT...LOC 0153Z 298DEG 28KT 3862 8768

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Auten

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 7:41 PM CDTSevere Thunderstorm WarningILXCrawford22 min
Jul 24, 8:54 PM CDTSpecial Weather StatementILXLawrence21 min
Jul 25, 12:42 AM CDTAreal Flood WarningILXLawrence3 hr
Jul 25, 2:46 AM CDTFlood WatchILXCass, Christian, Clark, Clay, Coles, Crawford and 16 more30 hr

Nearby

Flash Flood Warnings in Illinois, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.